Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Nashville, TN

April 5, 2017Coffee County, Grundy County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2017, 4:59 PM CDT for Coffee County, Grundy County, Warren County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 4:59 PM CDT (21:59 UTC)
Expired
Apr 5, 2017, 5:30 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coffee County, TN, Grundy County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 5:07 PM CDTHAIL 1Manchester, TNNICKEL TO QUARTER SIZE HAIL ONGOING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS54 KOHX 052159
SVROHX
TNC031-061-177-052230-
/O.NEW.KOHX.SV.W.0101.170405T2159Z-170405T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
459 PM CDT WED APR 5 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Coffee County in Middle Tennessee...
  Southwestern Warren County in Middle Tennessee...
  Northwestern Grundy County in Middle Tennessee...

* Until 530 PM CDT

* At 459 PM CDT, a severe thunderstorm was located near Manchester,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Emergency management. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Manchester, Morrison, Hillsboro, Summitville and Arnold AFB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3542 8624 3565 8596 3546 8580 3535 8609
      3536 8616 3535 8616 3536 8617 3535 8618
      3535 8619
TIME...MOT...LOC 2159Z 232DEG 35KT 3541 8613 

HAIL...1.00IN
WIND...60MPH
 
$$

10
2 follow-up statements
489 
WWUS54 KOHX 052209
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
509 PM CDT WED APR 5 2017

TNC061-177-052218-
/O.CAN.KOHX.SV.W.0101.000000T0000Z-170405T2230Z/
Warren TN-Grundy TN-
509 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WARREN AND
NORTHWESTERN GRUNDY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3539 8617 3544 8622 3564 8597 3561 8595
      3557 8595 3557 8594 3555 8592 3555 8591
      3554 8590 3554 8588 3549 8588 3546 8589
      3538 8611
TIME...MOT...LOC 2208Z 223DEG 36KT 3550 8606 

$$

TNC031-052230-
/O.CON.KOHX.SV.W.0101.000000T0000Z-170405T2230Z/
Coffee TN-
509 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL COFFEE COUNTY...

At 508 PM CDT, a severe thunderstorm was located over Manchester,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Manchester and Summitville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3539 8617 3544 8622 3564 8597 3561 8595
      3557 8595 3557 8594 3555 8592 3555 8591
      3554 8590 3554 8588 3549 8588 3546 8589
      3538 8611
TIME...MOT...LOC 2208Z 223DEG 36KT 3550 8606 

HAIL...1.00IN
WIND...60MPH
 
$$

10
315 
WWUS54 KOHX 052223
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
523 PM CDT WED APR 5 2017

TNC031-052233-
/O.EXP.KOHX.SV.W.0101.000000T0000Z-170405T2230Z/
Coffee TN-
523 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COFFEE COUNTY WILL
EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3539 8617 3544 8622 3564 8597 3561 8595
      3557 8595 3557 8594 3555 8592 3555 8591
      3554 8590 3554 8588 3549 8588 3546 8589
      3538 8611
TIME...MOT...LOC 2223Z 232DEG 35KT 3558 8594 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:55 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 5, 3:55 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
355 PM CDT Wed Apr 5 2017

.DISCUSSION...

Afternoon storms have been slower to develop this afternoon with
the anticipated increase in low level moisture occurring slower
than originally forecast. However, dewpoints have crept up and
storms have been increasing since 19-20Z. Expect this trend to
continue for the next few hours with the bulk of the storms east
of I-65 and becoming especially numerous on the Plateau. Severe
storm potential will end this evening but wrap-around showers will
arrive late tonight and then continue beyond 12Z Thursday.

The upper level low that helped kick off today's storms will move
from the Mid/Upper MS Valley to the lower Great Lakes Thursday.
Thursday will be much cooler with post frontal conditions and
extensive clouds in the cyclonic flow aloft...although some
decrease in clouds should occur by afternoon. Clearing skies
Thursday night will help allow temps to drop into the 30s most
areas. Light winds should help prevent any frost Thursday
night...but do expect patches of frost across the mid state Friday
morning as cold air remains and sfc winds drop off.

Upper level ridging will keep it dry Friday through the weekend
and into Monday with daytime temperature rebounding into the 60s
and then 70s.

The next upper level system to impact Middle TN will move eastward
through the Northern Plains early next week. This system and a
weak cold front will bring a chance of showers to the region
Monday night into next Wednesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Band of strong afternoon/early evening storms, followed by dry
period, then wrap-around dz-/rw- on tap this period. Outside
of convection early through 06z, largely expect VFR conditions.
After 06z, upper low will wrap-around light precip and cigs
expected to drop all sites overnight but possibly improve by
18z Thu. Winds will be quite gusty through the period...sometimes
25-35mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      44  58  39  59  36 /  50  50   0   0   0
Clarksville    43  57  37  58  35 /  60  50   0   0   0
Crossville     40  49  35  51  33 /  70  70  20  10   0
Columbia       44  58  38  60  35 /  50  50   0   0   0
Lawrenceburg   44  58  38  59  35 /  50  40   0   0   0
Waverly        43  59  39  59  37 /  60  50   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Thursday FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........07
Hazardous weather outlook, Apr 5, 5:18 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Wed Apr 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms will be possible
this afternoon through the early evening hours, especially
for locations east of I-65. Main concerns with any strong
to severe thunderstorms that do develop will be large hail,
damaging winds, and the formation of tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon
and early evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, Apr 5, 4:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             CARTHAGE                36.26N  85.94W
04/05/2017  E0.88 INCH       SMITH              TN   TRAINED SPOTTER

            DIME TO NICKEL HAIL

&&

EVENT NUMBER OHX1700392

JACKSON
Local storm report, Apr 5, 4:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             5 NW MANCHESTER         35.52N  86.14W
04/05/2017  E1.75 INCH       COFFEE             TN   AMATEUR RADIO

            AT MILE MARKER 105

&&

EVENT NUMBER OHX1700393

JACKSON
Special weather statement, Apr 5, 4:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
447 PM CDT WED APR 5 2017

TNZ008-009-052215-
Sumner TN-Macon TN-
447 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND
NORTHWESTERN MACON COUNTIES UNTIL 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 13 miles northeast of Gallatin, moving northeast at
60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Westmoreland, Oak Grove and Bethpage.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3663 8603 3643 8632 3656 8648 3665 8638
TIME...MOT...LOC 2147Z 225DEG 50KT 3655 8634

Shamburger
Local storm report, Apr 5, 4:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
451 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             4 ENE MANCHESTER        35.49N  86.02W
04/05/2017  E1.00 INCH       COFFEE             TN   PUBLIC

            PICTURE OF VARIOUS HAIL SIZES RANGING FROM PENNY TO
            QUARTER SIZE

&&

EVENT NUMBER OHX1700394

JACKSON
Local storm report, Apr 5, 4:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
456 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             2 NNE WATERTOWN         36.13N  86.13W
04/05/2017  E1.50 INCH       WILSON             TN   PUBLIC

            MPING REPORT

&&

EVENT NUMBER OHX1700395

JACKSON
Local storm report, Apr 5, 4:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             TULLAHOMA               35.37N  86.22W
04/05/2017  M1.00 INCH       COFFEE             TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX1700396

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:39 PM CDTSpecial Weather StatementOHXSumner36 min
Apr 5, 3:51 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee39 min
Apr 5, 3:54 PM CDTSpecial Weather StatementOHXRobertson21 min
Apr 5, 4:02 PM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more29 hr
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Wilson35 min
Apr 5, 4:15 PM CDTSpecial Weather StatementOHXSumner30 min
Apr 5, 4:18 PM CDTTornado WarningOHXCoffee27 min
Apr 5, 4:27 PM CDTSpecial Weather StatementOHXSmith33 min
Apr 5, 4:29 PM CDTSpecial Weather StatementOHXSmith31 min
Apr 5, 4:29 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren46 min
Apr 5, 4:36 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith24 min
Apr 5, 4:47 PM CDTSpecial Weather StatementOHXTrousdale28 min
Apr 5, 4:51 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith24 min
Apr 5, 4:54 PM CDTTornado WarningOHXGrundy, Van Buren, Warren36 min
Apr 5, 5:06 PM CDTSpecial Weather StatementOHXPutnam24 min
Apr 5, 5:10 PM CDTTornado WarningOHXPutnam21 min
Apr 5, 5:12 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon33 min
Apr 5, 5:14 PM CDTSpecial Weather StatementOHXMacon, Smith31 min
Apr 5, 5:22 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Warren, White23 min
Apr 5, 5:26 PM CDTTornado WarningOHXOverton, Putnam18 min
Apr 5, 5:38 PM CDTSpecial Weather StatementOHXDeKalb37 min
Apr 5, 5:41 PM CDTSpecial Weather StatementOHXGrundy, Van Buren49 min
Apr 5, 5:46 PM CDTSpecial Weather StatementOHXCannon, DeKalb44 min
Apr 5, 5:55 PM CDTSpecial Weather StatementOHXGrundy35 min
Apr 5, 5:58 PM CDTSpecial Weather StatementOHXOverton32 min
Apr 5, 6:08 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett, Putnam37 min
Apr 5, 6:12 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Overton, Putnam33 min
Apr 5, 6:42 PM CDTSpecial Weather StatementOHXOverton48 min
Apr 5, 6:58 PM CDTSpecial Weather StatementOHXWhite32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.